It’s been a little over a month now since my re-diagnosis of MS. How am I feeling, you ask? I am feeling like I have just finished going through a bizarre “out-of-body” period, and now I can get back to the business of living my life - in whatever capacity that means.
I am still recovering from the after-effects of the various chemicals that were pumped into me at various times during the testing process, combined with the stresses, and the hives, and the pains. The hives never fully went away, and I am still struggling with severe water bloat that accompanies it. I seem to react allergically to anything that contacts my skin, except for natural oils such as olive oil, almond oil, etc. Swimming can be extra fatiguing, since I have developed allergic reactions to chlorine - so I take an anti-histamine med before each swim practice (2x per week). If I forget, I turn red and sneeze all day - and become so fatigued I cannot remember my own name. But the swim practices themselves do me so much good that the positives far outweigh the negatives. (The Masters’ team coach is absolutely amazing and good for driving motivation.)
I did the MS Supercities Walk on May 4th here in Halifax with a good friend. I did the whole route, and we brought our dogs along with us. My pup is getting long in the tooth now - and I am not sure who was more exhausted by the end of the day, me or him!
With my February increased dosage of Lyrica for pain, and/or the accompanying hives and water retention problem, I have been very frustrated with the scale and the fit of my clothes. The scale has gone up rather than down - though from body measurements through my trainer, my body fat content has gone down slightly, my clothes are tighter and I look and feel so puffy. She can feel the water under my skin - and I think the situation is driving us both nuts. With the amount of exercise and weight-training I do, my weight should at the very least be maintaining itself, or dropping significantly, rather than creeping constantly upward. Lyrica is known to have an aggravating side-effect of weight gain; I think I am seeing it. I am considering going off Lyrica and focusing on exercise as my sole pain management, because I am reaching a point of diminishing returns. I will not allow the situation to continue to the point of having to buy larger and larger wardrobes, and/or trying to increase exercise to the point of overtraining and increasing fatigue, as that creates more pain and fatigue, not less. My body frame can only tolerate so much weight - and after that more health problems are created. I will not go down that slippery slope again. Been there, done that.
So - how am I feeling these days? Glad to have my life back as I know it, and frustrated at the same time to be dealing with the medications necessary to help me manage that life. Finding the balance is the key - and that is a constant struggle, ain’t it? Juggle - juggle - juggle!
Hey - I hear the circus is coming to town. Maybe I should audition, eh?